Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 13 (2017), 018, 20 pages      arXiv:1701.03238

Ermakov-Painlevé II Symmetry Reduction of a Korteweg Capillarity System

Colin Rogers a and Peter A. Clarkson b
a) Australian Research Council Centre of Excellence for Mathematics & Statistics of Complex Systems, School of Mathematics, The University of New South Wales, Sydney, NSW2052, Australia
b) School of Mathematics, Statistics & Actuarial Science, University of Kent, Canterbury, CT2 7FS, UK

Received January 13, 2017, in final form March 15, 2017; Published online March 22, 2017

A class of nonlinear Schrödinger equations involving a triad of power law terms together with a de Broglie-Bohm potential is shown to admit symmetry reduction to a hybrid Ermakov-Painlevé II equation which is linked, in turn, to the integrable Painlevé XXXIV equation. A nonlinear Schrödinger encapsulation of a Korteweg-type capillary system is thereby used in the isolation of such a Ermakov-Painlevé II reduction valid for a multi-parameter class of free energy functions. Iterated application of a Bäcklund transformation then allows the construction of novel classes of exact solutions of the nonlinear capillarity system in terms of Yablonskii-Vorob'ev polynomials or classical Airy functions. A Painlevé XXXIV equation is derived for the density in the capillarity system and seen to correspond to the symmetry reduction of its Bernoulli integral of motion.

Key words: Ermakov-Painlevé II equation; Painlevé capillarity; Korteweg-type capillary system; Bäcklund transformation.

pdf (439 kb)   tex (34 kb)


  1. Ablowitz M.J., Clarkson P.A., Solitons, nonlinear evolution equations and inverse scattering, London Mathematical Society Lecture Note Series, Vol. 149, Cambridge University Press, Cambridge, 1991.
  2. Ablowitz M.J., Segur H., Solitons and the inverse scattering transform, SIAM Studies in Applied Mathematics, Vol. 4, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, Pa., 1981.
  3. Amster P., Rogers C., On a Ermakov-Painlevé II reduction in three-ion electrodiffusion. A Dirichlet boundary value problem, Discrete Contin. Dyn. Syst. 35 (2015), 3277-3292.
  4. Antanovskii L.K., Microscale theory of surface tension, Phys. Rev. E 54 (1996), 6285-6290.
  5. Antanovskii L.K., Rogers C., Schief W.K., A note on a capillarity model and the nonlinear Schrödinger equation, J. Phys. A: Math. Gen. 30 (1997), L555-L557.
  6. Assanto G., Minzoni A.A., Smyth N.F., On optical Airy beams in integrable and non-integrable systems, Wave Motion 52 (2015), 183-193.
  7. Bass L., Nimmo J.J.C., Rogers C., Schief W.K., Electrical structures of interfaces: a Painlevé II model, Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci. 466 (2010), 2117-2136.
  8. Bassom A.P., Clarkson P.A., Law C.K., McLeod J.B., Application of uniform asymptotics to the second Painlevé transcendent, Arch. Rational Mech. Anal. 143 (1998), 241-271, solv-int/9609005.
  9. Belashov V.Yu., Vladimirov S.V., Solitary waves in dispersive complex media. Theory, simulation, applications, Springer Series in Solid-State Sciences, Vol. 149, Springer-Verlag, Berlin, 2005.
  10. Benzoni-Gavage S., Planar traveling waves in capillary fluids, Differential Integral Equations 26 (2013), 439-485.
  11. Bertola M., Bothner T., Zeros of large degree Vorob'ev-Yablonski polynomials via a Hankel determinant identity, Int. Math. Res. Not. 2015 (2015), 9330-9399, arXiv:1401.1408.
  12. Boutroux P., Recherches sur les transcendantes de M. Painlevé et l'étude asymptotique des équations différentielles du second ordre, Ann. Sci. École Norm. Sup. (3) 30 (1913), 255-375.
  13. Bracken A.J., Bass L., Rogers C., Bäcklund flux quantization in a model of electrodiffusion based on Painlevé II, J. Phys. A: Math. Theor. 45 (2012), 105204, 20 pages, arXiv:1201.0673.
  14. Buckingham R.J., Miller P.D., Large-degree asymptotics of rational Painlevé-II functions: noncritical behaviour, Nonlinearity 27 (2014), 2489-2578, arXiv:1310.2276.
  15. Buckingham R.J., Miller P.D., Large-degree asymptotics of rational Painlevé-II functions: critical behaviour, Nonlinearity 28 (2015), 1539-1596, arXiv:1406.0826.
  16. Carles R., Danchin R., Saut J.-C., Madelung, Gross-Pitaevskii and Korteweg, Nonlinearity 25 (2012), 2843-2873, arXiv:1111.4670.
  17. Cekirge H.M., Varley E., Large amplitude waves in bounded media I. Reflexion and transmission of large amplitude shockless pulses at an interface, Philos. Trans. Roy. Soc. London Ser. A 273 (1973), 261-313.
  18. Clarkson P.A., Painlevé equations - nonlinear special functions, J. Comput. Appl. Math. 153 (2003), 127-140.
  19. Clarkson P.A., Remarks on the Yablonskii-Vorob'ev polynomials, Phys. Lett. A 319 (2003), 137-144.
  20. Clarkson P.A., Painlevé equations - nonlinear special functions, in Orthogonal polynomials and special functions, Lecture Notes in Math., Vol. 1883, Springer, Berlin, 2006, 331-411.
  21. Clarkson P.A., On Airy solutions of the second Painlevé equation, Stud. Appl. Math. 137 (2016), 93-109, arXiv:1510.08326.
  22. Clarkson P.A., Mansfield E.L., The second Painlevé equation, its hierarchy and associated special polynomials, Nonlinearity 16 (2003), R1-R26.
  23. Clarkson P.A., McLeod J.B., A connection formula for the second Painlevé transcendent, Arch. Rational Mech. Anal. 103 (1988), 97-138.
  24. Clements D.L., Rogers C., On the theory of stress concentration for shear-strained prismatical bodies with a non-linear stress-strain law, Mathematika 22 (1975), 34-42.
  25. Conte R. (Editor), The Painlevé property. One century later, CRM Series in Mathematical Physics, Springer-Verlag, New York, 1999.
  26. Conte R., Rogers C., Schief W.K., Painlevé structure of a multi-ion electrodiffusion system, J. Phys. A: Math. Theor. 40 (2007), F1031-F1040, arXiv:0711.0615.
  27. Degasperis A., Holm D.D., Hone A.N.W., A new integrable equation with peakon solutions, Theoret. and Math. Phys. 133 (2002), 1463-1474, nlin.SI/0205023.
  28. Deift P.A., Zhou X., Asymptotics for the Painlevé II equation, Comm. Pure Appl. Math. 48 (1995), 277-337.
  29. Donato A., Ramgulam U., Rogers C., The $3+1$-dimensional Monge-Ampère equation in discontinuity wave theory: application of a reciprocal transformation, Meccanica 27 (1992), 257-262.
  30. Ermakov V.P., Second-order differential equations: conditions for complete integrability, Univ. Izv. Kiev 20 (1880), no. 9, 1-25, see Appl. Anal. Discrete Math. 2 (2008), 123-145.
  31. Eslami M., Mirzazadeh M., Optical solitons with Biswas-Milovic equation for power law and dual-power law nonlinearities, Nonlinear Dynam. 83 (2016), 731-738.
  32. Flaschka H., Newell A.C., Monodromy- and spectrum-preserving deformations. I, Comm. Math. Phys. 76 (1980), 65-116.
  33. Fokas A.S., Grammaticos B., Ramani A., From continuous to discrete Painlevé equations, J. Math. Anal. Appl. 180 (1993), 342-360.
  34. Fokas A.S., Its A.R., Kapaev A.A., Novokshenov V.Yu., Painlevé transcendents. The Riemann-Hilbert approach, Mathematical Surveys and Monographs, Vol. 128, Amer. Math. Soc., Providence, RI, 2006.
  35. Forrester P.J., Witte N.S., Application of the $\tau$-function theory of Painlevé equations to random matrices: PIV, PII and the GUE, Comm. Math. Phys. 219 (2001), 357-398, math-ph/0103025.
  36. Fukutani S., Okamoto K., Umemura H., Special polynomials and the Hirota bilinear relations of the second and the fourth Painlevé equations, Nagoya Math. J. 159 (2000), 179-200.
  37. Gagnon L., Winternitz P., Lie symmetries of a generalised nonlinear Schrödinger equation. II. Exact solutions, J. Phys. A: Math. Gen. 22 (1989), 469-497.
  38. Gambier B., Sur les équations différentielles du second ordre et du premier degré dont l'intégrale générale est a points critiques fixes, Acta Math. 33 (1910), 1-55.
  39. Giannini J.A., Joseph R.I., The role of the second Painlevé transcendent in nonlinear optics, Phys. Lett. A 141 (1989), 417-419.
  40. Gromak V.I., Laine I., Shimomura S., Painlevé differential equations in the complex plane, De Gruyter Studies in Mathematics, Vol. 28, Walter de Gruyter & Co., Berlin, 2002.
  41. Hastings S.P., McLeod J.B., A boundary value problem associated with the second Painlevé transcendent and the Korteweg-de Vries equation, Arch. Rational Mech. Anal. 73 (1980), 31-51.
  42. Its A.R., Kuijlaars A.B.J., Östensson J., Critical edge behavior in unitary random matrix ensembles and the thirty-fourth Painlevé transcendent, Int. Math. Res. Not. 2008 (2008), no. 9, rnn017, 67 pages, arXiv:0704.1972.
  43. Its A.R., Kuijlaars A.B.J., Östensson J., Asymptotics for a special solution of the thirty fourth Painlevé equation, Nonlinearity 22 (2009), 1523-1558, arXiv:0811.3847.
  44. Jimbo M., Miwa T., Monodromy preserving deformation of linear ordinary differential equations with rational coefficients. II, Phys. D 2 (1981), 407-448.
  45. Joshi N., Kitaev A.V., On Boutroux's tritronquée solutions of the first Painlevé equation, Stud. Appl. Math. 107 (2001), 253-291.
  46. Kajiwara K., Masuda T., A generalization of determinant formulae for the solutions of Painlevé II and XXXIV equations, J. Phys. A: Math. Gen. 32 (1999), 3763-3778, solv-int/9903014.
  47. Kajiwara K., Ohta Y., Determinant structure of the rational solutions for the Painlevé II equation, J. Math. Phys. 37 (1996), 4693-4704, solv-int/9607002.
  48. Kametaka Y., Noda M., Fukui Y., Hirano S., A numerical approach to Toda equation and Painlevé II equation, Mem. Fac. Eng. Ehime Univ. 9 (1986), 1-24.
  49. Kaminer I., Segev M., Christodoulides D.N., Self-accelerating self-trapped optical beams, Phys. Rev. Lett. 106 (2011), 213903, 4 pages.
  50. Kaneko M., Ochiai H., On coefficients of Yablonskii-Vorob'ev polynomials, J. Math. Soc. Japan 55 (2003), 985-993, math.CA/0205178.
  51. Kazakia J.Y., Venkataraman R., Propagation of electromagnetic waves in a nonlinear dielectric slab, Z. Angew. Math. Phys. 26 (1975), 61-76.
  52. Konopelchenko B., Rogers C., On $(2+1)$-dimensional nonlinear systems of Loewner-type, Phys. Lett. A 158 (1991), 391-397.
  53. Konopelchenko B., Rogers C., On generalized Loewner systems: novel integrable equations in $2+1$ dimensions, J. Math. Phys. 34 (1993), 214-242.
  54. Korteweg D.K., Sur la forme que prennent les équations du mouvement des fluides si l'on tient compte des forces capillaires causées par des variations de densité considérables mais continues et sur la théorie de la capillarité dans l'hypothèse d'une variation continue de la densité, Arch. Néerl. 6 (1901), 1-24.
  55. Lee J.-H., Pashaev O.K., Solitons of the resonant nonlinear Schrödinger equation with nontrivial boundary conditions: Hirota bilinear method, Theoret. and Math. Phys. 152 (2007), 991-1003, nlin.SI/0611003.
  56. Lee J.-H., Pashaev O.K., Rogers C., Schief W.K., The resonant nonlinear Schrödinger equation in cold plasma physics. Application of Bäcklund-Darboux transformations and superposition principles, J. Plasma Phys. 73 (2007), 257-272.
  57. Loewner C., A transformation theory of the partial differential equations of gas dynamics, Tech. Notes Nat. Adv. Comm. Aeronaut. 1950 (1950), 1-56.
  58. Loewner C., Generation of solutions of systems of partial differential equations by composition of infinitesimal Baecklund transformations, J. Anal. Math. 2 (1953), 219-242.
  59. Lukashevich N.A., On the theory of Painlevé's second equation, Differ. Equ. 7 (1971), 853-854.
  60. Madelung E., Quantentheorie in hydrodynamischen Form, Z. Phys. 40 (1926), 322-326.
  61. Mahalov A., Suslov S.K., An ''Airy gun'': self-accelerating solutions of the time-dependent Schrödinger equation in vacuum, Phys. Lett. A 377 (2012), 33-38.
  62. Miles J.W., On the second Painlevé transcendent, Proc. Roy. Soc. London Ser. A 361 (1978), 277-291.
  63. Neuber H., Kerbspannungslehre. Grundlagen für genaue Festigkeitsberechnung mit Berücksichtigung von Konstruktionsform und Werkstoff, Texts and Monographs in Physics, Springer-Verlag, Berlin, 1958.
  64. Neuber H., Theory of stress concentration for shear-strained prismatical bodies with arbitrary nonlinear stress-strain law, J. Appl. Mech. 28 (1961), 544-550.
  65. Oevel W., Rogers C., Gauge transformations and reciprocal links in $2+1$ dimensions, Rev. Math. Phys. 5 (1993), 299-330.
  66. Okamoto K., Studies on the Painlevé equations. III. Second and fourth Painlevé equations, $P_{{\rm II}}$ and $P_{{\rm IV}}$, Math. Ann. 275 (1986), 221-255.
  67. Pashaev O.K., Lee J.-H., Resonance solitons as black holes in Madelung fluid, Modern Phys. Lett. A 17 (2002), 1601-1619, hep-th/9810139.
  68. Pashaev O.K., Lee J.-H., Rogers C., Soliton resonances in a generalized nonlinear Schrödinger equation, J. Phys. A: Math. Theor. 41 (2008), 452001, 9 pages.
  69. Roberts P.H., Berloff N.G., The nonlinear Schrödinger equation as a model of superfluidity, in Quantum Vortex Dynamics and Superfluid Turbulence, Lecture Notes in Phys., Vol. 571, Editors C.F. Barenghi, R.J. Donnelly, W.F. Vinen, Springer, Berlin, 2001, 235-257.
  70. Rogers C., Reciprocal relations in non-steady one-dimensional gasdynamics, Z. Angew. Math. Phys. 19 (1968), 58-63.
  71. Rogers C., Invariant transformations in non-steady gasdynamics and magnetogasdynamics, Z. Angew. Math. Phys. 20 (1969), 370-382.
  72. Rogers C., On a class of moving boundary problems in nonlinear heat conduction: application of a Bäcklund transformation, Internat. J. Non-Linear Mech. 21 (1986), 249-256.
  73. Rogers C., Integrable substructure in a Korteweg capillarity model. A Kármán-Tsien type constitutive relation, J. Nonlinear Math. Phys. 21 (2014), 74-88.
  74. Rogers C., Bassom A.P., Schief W.K., On a Painlevé II model in steady electrolysis: application of a Bäcklund transformation, J. Math. Anal. Appl. 240 (1999), 367-381.
  75. Rogers C., Malomed B., Chow K., An H., Ermakov-Ray-Reid systems in nonlinear optics, J. Phys. A: Math. Theor. 43 (2010), 455214, 15 pages.
  76. Rogers C., Ramgulam U., A nonlinear superposition principle and Lie group invariance: application in rotating shallow water theory, Internat. J. Non-Linear Mech. 24 (1989), 229-236.
  77. Rogers C., Schief W.K., Intrinsic geometry of the NLS equation and its auto-Bäcklund transformation, Stud. Appl. Math. 101 (1998), 267-287.
  78. Rogers C., Schief W.K., Geodesic motion in multidimensional unified gauge theories, Nuovo Cimento B 114 (1999), 1409-1412.
  79. Rogers C., Schief W.K., Bäcklund and Darboux transformations. Geometry and modern applications in soliton theory, Cambridge Texts in Applied Mathematics, Cambridge University Press, Cambridge, 2002.
  80. Rogers C., Schief W.K., The classical Korteweg capillarity system: geometry and invariant transformations, J. Phys. A: Math. Theor. 47 (2014), 345201, 20 pages.
  81. Rogers C., Schief W.K., Winternitz P., Lie-theoretical generalization and discretization of the Pinney equation, J. Math. Anal. Appl. 216 (1997), 246-264.
  82. Schief W.K., Rogers C., Loewner transformations: adjoint and binary Darboux connections, Stud. Appl. Math. 100 (1998), 391-422.
  83. Seymour B., Varley E., A Bäcklund transformation for a nonlinear telegraph equation, in Wave Phenomena: Modern Theory and Applications, North-Holland Mathematics Studies, Vol. 97, Editors C. Rogers and T.M. Moodie, North-Holland, Amsterdam, 1984, 299-306.
  84. Shi Y., Hearst J.E., The Kirchoff elastic rod, the nonlinear Schrödinger equation, and DNA supercoiling, J. Chem. Phys. 101 (1994), 5186-5200.
  85. Storm M.L., Heat conduction in simple metals, J. Appl. Phys. 22 (1951), 940-951.
  86. Tajiri M., Similarity reductions of the one- and two-dimensional nonlinear Schrödinger equations, J. Phys. Soc. Japan 52 (1983), 1908-1917.
  87. Taneda M., Remarks on the Yablonskii-Vorob'ev polynomials, Nagoya Math. J. 159 (2000), 87-111.
  88. Tsien H.-S., Two-dimensional subsonic flow of compressible fluids, J. Aeronaut. Sci. 6 (1939), 399-407.
  89. Vorob'ev A.P., On the rational solutions of the second Painlevé equation, Differ. Equ. 1 (1965), 79-81.
  90. Wagner W.G., Haus H.A., Marburger J.H., Large-scale self-trapping of optical beams in the paraxial ray approximation, Phys. Rev. 175 (1968), 256-266.
  91. Xu Y., Suarez P., Milovic D., Khan K.R., Mahmood M.F., Biswas A., Belic M., Raman solitons in nanoscale optical waveguides, with metamaterials, having polynomial law non-linearity, J. Modern Opt. 63 (2016), S32-S37.
  92. Yablonskii A.I., On rational solutions of the second Painlevé equation, Vesti AN BSSR, Ser. Fiz.-Tech. Nauk (1959), no. 3, 30-35.

Previous article  Next article   Contents of Volume 13 (2017)